Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

September 30, 2021Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Sep 30, 2021, 8:12 PM CDT for Jeff Davis County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2021, 8:12 PM CDT (01:12 UTC)
Expired
Sep 30, 2021, 9:00 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Hail
0.50 in
Wind
55

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 234 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WWUS84 KMAF 010112
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
812 PM CDT Thu Sep 30 2021
 
TXZ277-278-010200-
Davis Mountains Foothills TX-Davis Mountains TX-
812 PM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of northwestern
Brewster, southeastern Jeff Davis and northeastern Presidio Counties
through 900 PM CDT...

At 812 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marfa Municipal Airport, or near Marfa, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Alpine, Camp Mitre Peak, Alpine-Casparis Municipal Airport, Marfa
Municipal Airport and Paisano Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.

&&

LAT...LON 3061 10364 3030 10348 3024 10389 3026 10392
      3027 10391 3029 10393 3028 10395 3051 10409
TIME...MOT...LOC 0112Z 244DEG 18KT 3036 10392 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

87

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Sep 30, 6:47 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 30, 6:47 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
647 PM CDT Thu Sep 30 2021

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 647 PM CDT Thu Sep 30 2021

All terminals currently prevailing VFR, but conditions are
expected to deteriorate tonight as low cigs become prevailing
across all TAF sites. Sct SHRA and TS currently reside over SE NM
and W TX, but coverage will be displaced mainly away from
terminals overnight with SE NM hubs the most likely to see any
form of precip. Winds will remain a bit elevated out of the
N/NE, sans KCNM where the winds will be more NW'ly until some
veering occurs overnight.

Ceilings will fall after sunset with slow degrading until 06z,
then all terminals will cave to MVFR/IFR with potential for LIFR
at KCNM/KHOB/KMAF prior to sunrise. KPEQ will be close, but
current forecast soundings look to remain around IFR at lowest
point, but they have a slight risk as well. Expect ceilings to
lift slowly during the late-AM into the final 6-8 hrs of the TAF
cycle, but sct SHRA and iso TS will remain in the forecast
everywhere as our disturbance moves overhead.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 220 PM CDT Thu Sep 30 2021

Showers and thunderstorms are ongoing across much of the region.
The forecasted cold front is currently located just south of the
I-20 corridor with a dryline pushing east into the Lower Trans
Pecos and Permian Basin. Strong to severe thunderstorms have
developed along this intersection. A severe thunderstorm watch has
been issued for our eastern third of counties. The severe weather
is a result of the abundant forcing for thunderstorms, moderate
instability, and marginal bulk shear. Additional thunderstorm
development along and ahead of the cold front and dryline may
yield more multicellular thunderstorms that may become severe as
we go through this afternoon and evening. Additional activity is
redeveloping off of the higher terrain in response to the upper
trough west of the region and attendant shortwaves. This activity
will move into much of the region later this afternoon and
evening. This activity is less likely to be strong to severe as it
is behind the aforementioned boundaries and in a regime of weaker
instability. Regardless, heavy rainfall is possible with this
activity and localized flooding will be possible, especially in
areas that have already received rainfall. High temperatures will
depend heavily on cloud cover and the location of thunderstorms,
but 80s can be expected for most.

Later this evening and overnight, additional rounds of
precipitation will be possible across the region. These will be in
response to the upper trough becoming closed off over the Four
Corners and shortwaves rounding the periphery of this feature.
This activity will transition to more showery precipitation as
instability wanes, but isolated thunder will remain possible.
Heavy rainfall and localized flooding may be possible in areas
that see the most precipitation. Lows tonight range from the mid
50s to 60s due to rain and cloud cover.

By Friday, the upper low begins to close over New Mexico. Our
region will be post-frontal behind the cold front with much cooler
temperatures. High temperatures should only reach into the 70s
for most. Additional widespread rain continues to be possible for
much of the region with isolated thunder mixed in. By Friday
night, the upper low ejects into the central plains and
precipitation chances will begin to wane from west to east across
the region. Our western areas that clear out sooner may have lows
down into the low 50s by Friday morning with upper 50s to low 60s
further to the east where cloud cover holds out for longer. It
will be a soggy end to September and beginning of October, but the
rainfall is appreciated after a mostly dry month.

&&

.LONG TERM...
(Saturday through  Wednesday)
Issued at 220 PM CDT Thu Sep 30 2021

All of the action is in the short term, with the extended forecast
being much more benign. By Saturday, the large upper level low
currently to our west will be moving into the Central Plains
pushing the rain east of our CWA. However coming out of the desert
southwest, it will not have access to cold air so the cold front
it pushes through on Saturday will bring only a wind shift and not
any cooler temperatures.

As it treks east, the upper low will merge with a low in the
upper Midwest, deepen and become stationary in the Mississippi
River Valley. Northerly circulation around the low will then
remain over West Texas and eastern New Mexico for the middle of
next week. At the same time a second low will move into the West
Coast causing a weak area of high pressure to develop along the
Rockies. The high will be strong enough to keep us dry but not
take temperatures above normal.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               61  76  61  81 /  70  70  60  10
Carlsbad                 57  75  55  80 /  80  60  20  10
Dryden                   66  83  67  83 /  80  60  50  20
Fort Stockton            61  77  61  81 /  70  70  50  10
Guadalupe Pass           53  69  54  72 /  80  50  10   0
Hobbs                    57  72  54  78 /  80  70  40  10
Marfa                    53  74  52  78 /  60  60  30  10
Midland Intl Airport     61  73  60  81 /  80  70  60  10
Odessa                   61  74  61  81 /  80  70  50  10
Wink                     61  76  60  83 /  70  60  40  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....10
AVIATION...87
Hazardous weather outlook, Sep 30, 3:23 AM CDT, 16 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
323 AM CDT Thu Sep 30 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-010830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
323 AM CDT Thu Sep 30 2021 /223 AM MDT Thu Sep 30 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms are expected across the region today and tonight, with
strong to severe thunderstorms possible this afternoon and evening,
especially across the Permian Basin and Trans Pecos south to the Rio
Grande. Large hail, damaging winds, and frequent lightning will be
possible. Heavy rainfall is also expected, which could lead to
localized flooding and flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rainfall may result in flash flooding through Friday,
especially across portions of the Permian Basin and Lower Trans
Pecos.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 30, 4:34 PM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
434 PM CDT Thu Sep 30 2021

TXZ279-282-302215-
Central Brewster County TX-Lower Brewster County TX-
434 PM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of southern Pecos and
central Brewster Counties through 515 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Marathon, or 34 miles southeast of Alpine, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Pecos and
central Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.

&&

LAT...LON 2989 10330 3017 10335 3019 10275 3017 10274
      2995 10272
TIME...MOT...LOC 2134Z 244DEG 23KT 3005 10321

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

87
Special weather statement, Sep 30, 5:21 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
521 PM CDT Thu Sep 30 2021

TXZ075-082-302300-
Pecos TX-Terrell TX-
521 PM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of east central Pecos
and northeastern Terrell Counties through 600 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Sheffield, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sheffield.

This includes Interstate 10 between mile markers 324 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.

&&

LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
      3044 10172 3043 10173 3050 10208 3067 10207
      3076 10182 3070 10181 3068 10178 3065 10177
      3065 10171 3062 10166 3059 10166 3055 10164
TIME...MOT...LOC 2221Z 258DEG 10KT 3058 10200

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 30, 6:41 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
641 PM CDT Thu Sep 30 2021

TXZ082-010015-
Terrell TX-
641 PM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of central Terrell
County through 715 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dryden, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dryden, Terrell County Gas Plant and Terrell County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.

&&

LAT...LON 3034 10168 3035 10170 3033 10174 3029 10176
      2997 10176 2994 10233 3017 10235 3047 10169
      3042 10174 3040 10170 3039 10169 3038 10170
      3037 10168
TIME...MOT...LOC 2340Z 253DEG 42KT 3011 10207

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Local storm report, Sep 30, 7:17 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
717 PM CDT THU SEP 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND GST     DRYDEN                  30.05N 102.12W
09/30/2021  M71 MPH          TERRELL            TX   ASOS

&&

MATT.SALERNO
Special weather statement, Sep 30, 7:51 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
751 PM CDT Thu Sep 30 2021

TXZ082-010130-
Terrell TX-
751 PM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of southeastern Terrell
County through 830 PM CDT...

At 751 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pumpville, or 15 miles west of Langtry, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Terrell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.

&&

LAT...LON 2980 10180 2981 10182 2979 10182 2979 10184
      2981 10185 2980 10187 2980 10191 2978 10193
      2980 10194 2998 10194 3001 10176 2978 10176
      2979 10178 2978 10179 2978 10181
TIME...MOT...LOC 0051Z 253DEG 20KT 2988 10181

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 30, 8:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
812 PM CDT Thu Sep 30 2021

TXZ277-278-010200-
Davis Mountains Foothills TX-Davis Mountains TX-
812 PM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of northwestern
Brewster, southeastern Jeff Davis and northeastern Presidio Counties
through 900 PM CDT...

At 812 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marfa Municipal Airport, or near Marfa, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alpine, Camp Mitre Peak, Alpine-Casparis Municipal Airport, Marfa
Municipal Airport and Paisano Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.

&&

LAT...LON 3061 10364 3030 10348 3024 10389 3026 10392
      3027 10391 3029 10393 3028 10395 3051 10409
TIME...MOT...LOC 0112Z 244DEG 18KT 3036 10392

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:08 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFTerrell32 min
Sep 30, 7:51 PM CDTSpecial Weather StatementMAFTerrell39 min
Oct 1, 5:38 PM CDTSpecial Weather StatementMAFPresidio52 min
Oct 1, 5:50 PM CDTSpecial Weather StatementMAFTerrell40 min
Oct 1, 5:53 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio16 min
Oct 1, 6:07 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio39 min
Oct 1, 6:18 PM CDTSpecial Weather StatementMAFYoakum57 min
Oct 1, 6:30 PM CDTSpecial Weather StatementMAFTerrell30 min
Oct 1, 3:34 PM CDTSpecial Weather StatementMAFEddy41 min
Oct 1, 4:04 PM CDTSpecial Weather StatementMAFEddy41 min
Oct 1, 4:21 PM CDTSpecial Weather StatementMAFEddy39 min
Oct 1, 4:39 PM CDTSevere Thunderstorm WarningMAFEddy51 min
Oct 1, 5:27 PM CDTSpecial Weather StatementMAFEddy48 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.